Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 181, NWS Des Moines, IA

June 22, 2007Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2007, 5:15 PM CDT for Madison County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2007, 5:15 PM CDT (22:15 UTC)
Expired
Jun 22, 2007, 5:45 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Madison County, IA

The radar

The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 222215
SVRDMX
IAC121-222245-
/O.NEW.KDMX.SV.W.0181.070622T2215Z-070622T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT FRI JUN 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHEAST OF WINTERSET...OR ABOUT 31 MILES SOUTHWEST OF DES
  MOINES...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRURO AND 8 MILES SOUTH OF ST. CHARLES BY 535 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR IOWA.

LAT...LON 4135 9405 4134 9381 4125 9380 4124 9380
      4117 9380 4116 9381 4116 9407

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 222244
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT FRI JUN 22 2007

IAC121-222254-
/O.EXP.KDMX.SV.W.0181.000000T0000Z-070622T2245Z/
MADISON IA-
544 PM CDT FRI JUN 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY
EXPIRES AT 545 PM CDT...

AT 539 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR IOWA.

LAT...LON 4135 9405 4134 9381 4125 9380 4124 9380
      4117 9380 4116 9381 4116 9407

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:45 PM CDT, 17 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 11:45 PM CDT, 17 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT THU JUN 21 2007

.DISCUSSION...
MAIN FOCUS IS ON SEVERE WEATHER IN SHORT TERM HOWEVER FOR FRIDAY
AFTER TODAYS RAIN MAY BECOME NECESSARY TO ISSUE FFA ON FRIDAY.
ATTM MCS ROLLING DOWN NORTHWESTERLY FLOW AND WITH HELP OF VERY
UNSTABLE AIRMASS AND PLENTY OF CAPE AS WELL AS SEVERAL OUTFLOW
BOUNDARIES PRODUCING SEVERE WEATHER IN FORM OF LARGE HAIL.  TONIGHT
AS SHORTWAVE MOVES DOWN THE RIDGE WILL FURTHER ENHANCE DEVELOPMENT
WITH LIKELIHOOD OF HEAVY RAIN THOUGH AREA OF HEAVY RAIN MAY BE
SMALL.  GUIDANCE WOULD SUGGEST FIRST ROUND OF RAIN CAN BE TAKEN
EASILY WITHOUT LIMITED PROBLEMS IT WILL BE SECOND ROUND TOMORROW
THAT MAY BRING ABOUT FLASH FLOODING.  ON FRIDAY THINGS RELOAD AND
UPPER LOW WILL DRIFT ACROSS THE AREA TO TRIGGER DEVELOPMENT.  WONDER
ON FRIDAY HOW MUCH MODELS ARE GETTING CHOKED ON FEEDBACK THOUGH WITH
PWS IN 1.7-2.2 WILL FURTHER AID HEAVY RAIN PROCESSES.  LATEST MODEL
RUNS HAVE CONTINUED TO TREND MUCH SLOWER WITH RAIN NOW LINGERING FOR
DAY ON SATURDAY.  AFTER SATURDAY LONG TERM MODELS FORECAST UPPER
RIDGE TO AMPLIFY AND WESTERLIES HEAD NORTH WITH ONLY SMALL CHANCES
FOR ANY RAIN LATE IN THE PERIOD AS SEVERAL WEAK VORTS SLIP UNDER THE
RIDGE.  BELIEVE THIS FORECAST TO BE MOSTLY DRY THOUGH HAVE LEFT
SLIGHT CHANCES IN DAYS 6 AND 7.  EXPECT TEMPERATURES TO REMAIN VERY
SUMMER LIKE WITH HIGHS AROUND 90.

&&

.AVIATION 22/06Z...

DIFFICULT FORECASTING CEILING AND THUNDERSTORM TRENDS WITH SURFACE
BOUNDARY REMAINING NEARLY STATIONARY FROM SE IA INTO W CNTRL IA.
THUNDERSTORMS ARE MOST LIKELY TO THE NORTH OF THIS BOUNDARY. BETWEEN
CONVECTIVE COMPLEX EXITING IL AND THE NEXT ONE OVER NEBRASKA...COULD
BE ENOUGH CLEAR SKIES TO ALLOW VSBY TO DROP BRIEFLY IN FOG OR HAZE.
VFR SHOWERS ARE LIKELY TO PRECEDE A PERIOD OF EMBEDDED THUNDERSTORMS
AND MVFR CONDITIONS CENTERED IN THE 09-12Z TIME FRAME. SHOULD BE A
BREAK DURING THE MORNING WITH QUICK AND FAIRLY WIDESPREAD AFTERNOON
DEVELOPMENT CENTERED ON THE REMAINING BOUNDARY EXACT LOCATION OF
WHICH WILL BE PINNED DOWN IN LATER UPDATES.

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FORSTER
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 22, 1:40 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
140 PM CDT FRI JUN 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
140 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON. SOME SEVERE
STORMS WILL BE LIKELY WITH HAIL TO AN INCH IN DIAMETER AND WIND
GUSTS OF 60 MPH POSSIBLE. ALTHOUGH QUITE UNLIKELY...A BRIEF TORNADO
TOUCH DOWN IS A POSSIBILITY. THE CHANCE FOR SEVERE THUNDERSTORMS
WILL END BY AROUND MIDNIGHT...HOWEVER LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...MAINLY SATURDAY MORNING...CAN BE
EXPECTED SOUTHEAST OF A MASON CITY TO ATLANTIC LINE. THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE ON TUESDAY NIGHT ACROSS MUCH OF
THE STATE.  AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN THE OUTLOOK AREA THROUGH
MIDNIGHT.

In the hours before

Local storm report, Jun 22, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       DALLAS CENTER           41.68N 93.98W
06/22/2007  E0.00 INCH       DALLAS             IA   EMERGENCY MNGR

            NUMEROUS PLACES ON HWYS 44 AND 141 FROM GRIMES TO PANORA
            AND GRIMES TO PERRY HAVE WATER OVER HIGHWAYS

&&
NO RAINFALL REPORTS BUT ESTIMATE 2 TO 3 INCHES OF RAINFALL

SEARCY
Local storm report, Jun 22, 5:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     DES MOINES              41.58N 93.62W
06/22/2007  M71.00 MPH       POLK               IA   ASOS

&&

JJOHNSON
Local storm report, Jun 22, 5:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          NORWALK                 41.50N 93.68W
06/22/2007                   WARREN             IA   LAW ENFORCEMENT

            HOMES DAMAGED IN NORWALK.

&&

SEARCY
Local storm report, Jun 22, 5:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     DES MOINES              41.58N 93.62W
06/22/2007                   POLK               IA   TRAINED SPOTTER

            LARGE TREE LIMBS BEING BLOWN DOWN AT THIS TIME IN THE
            VICINITY OF WATERWORKS.

&&

SEARCY
Local storm report, Jun 22, 5:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLASH FLOOD      2 N HUBBARD             42.33N 93.30W
06/22/2007                   HARDIN             IA   LAW ENFORCEMENT

            TIPTON CREEK...2 MILES NORTH OF HUBBARD...OUT OF ITS
            BANKS AND RUNNING OVER HIGHWAY 65. ONE CAR WITH WATER UP
            TO BOTTOM OF CAR DOORS.

&&

PODRAZIK
Local storm report, Jun 22, 5:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     DES MOINES              41.58N 93.62W
06/22/2007                   POLK               IA   TRAINED SPOTTER

            LARGE TREE LIMB FELL ON GARAGE AND LIMBS BLOCKED ROAD ON
            22ND ST AND ASHWORTH.

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:37 PM CDTSevere Thunderstorm WarningDMXDavis39 min
Jun 22, 1:21 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
Jun 22, 1:30 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jun 22, 1:43 PM CDTSevere Thunderstorm WarningDMXGreene47 min
Jun 22, 1:50 PM CDTTornado WarningDMXBoone40 min
Jun 22, 1:57 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Jun 22, 2:07 PM CDTTornado WarningDMXDallas23 min
Jun 22, 2:19 PM CDTTornado WarningDMXFranklin, Wright26 min
Jun 22, 2:25 PM CDTSevere Thunderstorm WarningDMXGreene50 min
Jun 22, 2:29 PM CDTTornado WarningDMXDallas, Polk31 min
Jun 22, 2:32 PM CDTSevere Thunderstorm WarningDMXBoone, Story25 min
Jun 22, 2:40 PM CDTSevere Thunderstorm WarningDMXDallas, Polk50 min
Jun 22, 3:12 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Jun 22, 3:37 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Jun 22, 3:37 PM CDTFlash Flood WarningDMXDallas, Guthrie, Polk6 hr
Jun 22, 3:58 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Jun 22, 4:03 PM CDTSevere Thunderstorm WarningDMXDallas30 min
Jun 22, 4:11 PM CDTSevere Thunderstorm WarningDMXMadison49 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Jun 22, 4:20 PM CDTFlash Flood WarningDMXFranklin, Hamilton, Hardin, Wright6 hr
Jun 22, 4:24 PM CDTFlash Flood WarningDMXButler, Grundy6 hr
Jun 22, 4:30 PM CDTTornado WarningDMXWarren30 min
Jun 22, 4:42 PM CDTFlash Flood WarningDMXPolk6 hr
Jun 22, 4:59 PM CDTTornado WarningDMXWarren31 min
Jun 22, 5:01 PM CDTSevere Thunderstorm WarningDMXPolk44 min
Jun 22, 5:08 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe52 min
Jun 22, 5:10 PM CDTFlash Flood WarningDMXMarshall6 hr
Jun 22, 5:18 PM CDTSevere Thunderstorm WarningDMXAdair42 min
Jun 22, 5:25 PM CDTFlash Flood WarningDMXTama6 hr
Jun 22, 5:29 PM CDTSevere Thunderstorm WarningDMXWarren31 min
Jun 22, 5:36 PM CDTFlash Flood WarningDMXAdair, Madison6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.